West Virginia, 2003

High Wind and Strong Wind in West Virginia, January 8 to 9, 2003

January 8 to 9, 2003 · NWS LWX · 8 events in 8 counties and zones

A rare downslope wind event similar to "Chinook Winds" experienced east of the Rockies occurred just east of the Appalachian Mountain ridges early on the 9th. Winds between 40 and 70 MPH blew down the east side of the mountains and numerous trees and power lines were downed.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A rare downslope wind event similar to "Chinook Winds" experienced east of the Rockies occurred just east of the Appalachian Mountain ridges early on the 9th. Winds between 40 and 70 MPH blew down the east side of the mountains and numerous trees and power lines were downed. In Pendleton County, a tree was downed onto a house in Upper Tract. In Grant County, a carport was blown off a trailer home in Petersburg. Several trees and power lines were also downed across the county. In Hardy County, trees and power poles were downed in and around Moorefield. In Hampshire County, a tree was downed near the Mineral County line. In Mineral County, a wind gust of 67 MPH was recorded at the top of a 75 foot tower near Keyser. At the ground, a wind gage in Keyser reported a wind gust of 55 MPH. Hundreds of trees and several power lines were downed countywide. Trees blocked several roads and a few windows and storm doors were shattered by wind blown debris. A total of 3300 county customers lost power as a direct result of the wind. In Morgan County, a few trees were downed. In Berkeley County, measured wind gusts included 53 MPH in Martinsburg and 46 MPH in Falling Waters. Multiple trees were downed countywide. In Jefferson County, a wind gust of 42 MPH was recorded at Shepherdstown. Large tree limbs were downed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 8, 9:20 PM EST, 40 minutes earlier.

Area forecast discussion, Jan 8, 9:20 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
920 PM EST WED JAN 8 2003

CI ONLY FTR ATTM. WNDS HV DCLPD...ALLWG TEMPS TO DROP. ALFT...FLOW A
BIT BRZY. IAD RAOB REPORTING 54 KT AT 6K FT. PBZ AT 36 KT 2K FT OFF
THE DECK...50 KT AT 6K FT. BIGGEST FCST CHALLENGE TNGT WL BE WHAT
MIXES DWN.  AT BOTH SITES...TRAPPING INVERSION NOTED INVOF 800 MB.
ALSO NOTICED IN THE MID ATLC BOTH THE META AND GFS 6 HR FCST 2-3C
WARMER AT H8 THAN SNDGS...MINIMIZING INVSN...AND THUS PERMITTING
MORE MIXING. GDNC CERTAINLY HAS A LOT TO MIX...W/ A SLUG OF 60+ KTS
ARND 06Z PER MANY MDLS. BY THAT TIME...A WEAK WSHFT PROGGED TO PASS
BY ASSOCTD W/ A S/WV PASSING THRU PA. HWVR...WSHFT FM SSW TO WLY
APPRS TO BE BACK ACRS LERI...AND WONT MAKE IT HERE BY 06Z. OVRALL...
BLV BRZY TO ALMOST WNDY CONDS WL RTN BFR MRNG...BUT DONT THINK IT WL
BE ADVSRY CRIT THIS TIME ARND. WL BEEF UP WNDS TWD DAWN...ESP ACRS
THE RDG TOPS.

WL HOLD ONTO SCA ATTM. IF WNDS DONT PICK UP OVNGT...THEY SHUD ELY
TMRW MRNG. EITHER WAY...ITS W/IN THE 12 HR WINDOW.

TEMPS MANY SITES AOB CRRNT FCST-- WL ADJUST AS NEEDED. XPCT CURVE TO
FLATTEN OUT AS WNDS PICK BACK UP. NO OTR CHGS PLANNED ATTM.  GNGT

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SCA ANZ530>534...ANZ537.

HTS
Hazardous weather outlook, Jan 8, 11:20 AM EST, 10 hours 40 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1120 AM EST WED JAN 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

A WIND ADVISORY IS IN EFFECT FROM THE BLUE RIDGE MOUNTAINS WESTWARD
THIS AFTERNOON. WEST AND NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS
OVER 40 MPH ARE POSSIBLE. WIND GUSTS UP TO 50 MPH CAN BE EXPECTED IN
THE HIGHER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

WALSTON

In the hours before

Special weather statement, Jan 8, 9:55 PM EST, 5 minutes before
MDZ002>004-VAZ021-025>031-036>042-WVZ048>055-091000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
955 PM EST WED JAN 8 2003

...GUSTY WINDS WILL DEVELOP OVERNIGHT...

AN UPPER LEVEL DISTURBANCE WILL PASS ACROSS THE LOWER GREAT LAKES
REGION OVERNIGHT. THIS WILL CAUSE STRONG WINDS TO DEVELOP ACROSS
PORTIONS OF WESTERN AND CENTRAL MARYLAND...THE EASTERN WEST VIRGINIA
PANHANDLE AND PORTIONS OF NORTHWEST AND WEST CENTRAL VIRGINIA. THIS
AREA INCLUDES THE HIGHER ELEVATIONS OF THE SHENANDOAH VALLEY...THE
POTOMAC HIGHLANDS...AND THE HIGHER TERRAIN JUST EAST OF THE BLUE
RIDGE.

THE HIGHEST WINDS WILL DEVELOP BETWEEN MIDNIGHT AND 5 AM. EXPECT
WEST TO SOUTHWESTERLY WINDS OF 20 TO 30 MPH SUSTAINED WITH GUSTS OF
40 TO 45 MPH ESPECIALLY AT HIGHER ELEVATIONS ABOVE 1500 FEET.

TIE UP LOOSE OUTDOOR OBJECTS THAT MAY BE BLOWN ABOUT BY THE STRONG
WINDS. MOTORISTS SHOULD EXERCISE CAUTION WHEN DRIVING TONIGHT
ESPECIALLY NEAR RIDGES AND PASSES AND BE READY FOR SUDDEN WIND
GUSTS.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/LWX

SMZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind, 1 strong wind. Local standard time, as filed.

High Wind, Pendleton

When
January 8, 10:00 PM EST to January 9, 8:00 AM EST
Where
Pendleton forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
TRAINED SPOTTER

High Wind, Grant

When
January 8, 10:00 PM EST to January 9, 8:00 AM EST
Where
Grant forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
TRAINED SPOTTER

High Wind, Hardy

When
January 8, 10:00 PM EST to January 9, 8:00 AM EST
Where
Hardy forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
TRAINED SPOTTER
Coordinates
39.008, -78.858 (the zone’s center; the record gives no point)

High Wind, Hampshire

When
January 8, 10:00 PM EST to January 9, 8:00 AM EST
Where
Hampshire forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
TRAINED SPOTTER
Coordinates
39.317, -78.614 (the zone’s center; the record gives no point)

High Wind, Mineral

When
January 8, 10:00 PM EST to January 9, 8:00 AM EST
Where
Mineral forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
TRAINED SPOTTER

High Wind, Morgan

When
January 8, 10:00 PM EST to January 9, 8:00 AM EST
Where
Morgan forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
TRAINED SPOTTER
Coordinates
39.560, -78.258 (the zone’s center; the record gives no point)

High Wind, Berkeley

When
January 8, 10:00 PM EST to January 9, 8:00 AM EST
Where
Berkeley forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
TRAINED SPOTTER
Coordinates
39.464, -78.027 (the zone’s center; the record gives no point)

Strong Wind, Jefferson

When
January 8, 10:00 PM EST to January 9, 8:00 AM EST
Where
Jefferson forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$100
Reported by
TRAINED SPOTTER
Coordinates
39.308, -77.863 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340486, 5340608, 5340609, 5340610, 5340611, 5340612, 5340613, 5340614.